Nebraska, 2013

Damaging Winds in Nebraska, July 8, 2013

July 8, 2013 · NWS GLD · 2 events in 1 county or zone

Numerous thunderstorms moved east across Hitchcock and Red Willow counties during the evening. An industrial building was half destroyed in McCook when an intense downburst blew off the roof and one wall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Numerous thunderstorms moved east across Hitchcock and Red Willow counties during the evening. An industrial building was half destroyed in McCook when an intense downburst blew off the roof and one wall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 8, 7:19 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 8, 7:19 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
719 PM MDT MON JUL 8 2013

.UPDATE...
ISSUED AT 713 PM MDT MON JUL 8 2013

PER REALITY AND PERSISTENCE...ADJUSTED THE POPS THROUGH THE MID
EVENING HOURS. AS HAS BEEN THE CASE THE LAST FEW NIGHTS...MOST OF
THE PRECIPITATION HAS BEEN IN THE SOUTHERN PORTION OF THE AREA.
ALSO INCREASED THE SKY COVER IN THAT AREA AS WELL. MODELS ARE TOO
COOL AND MOIST THIS EVENING. ADJUSTED TEMPERATURES ACCORDINGLY.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 1210 PM MDT MON JUL 8 2013

INSTABILITY WITH TEMPERATURES IN THE UPPER 90S TO LOWER 100S WITH
DEWPOINTS IN THE LOWER TO MID 60S NEAR A SURFACE CONVERGENT AREA
ALONG THE DEEPENING SURFACE TROUGH WILL COMBINE WITH A SHORT WAVE
TROUGH ALOFT MOVING EAST OF THE ROCKIES THIS EVENING TO PRODUCE
ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE FORECAST AREA.
EXPECT STORMS TO BE STRONGER AND MORE NUMEROUS NEAR THE NEBRASKA
BORDER AREA WHERE INSTABILITIES ARE HIGHER. EXPECT STORMS TO
DIMINISH AFTER 06Z.

HOT TEMPERATURES WILL CONTINUE ON TUESDAY.  THE SURFACE LOW CENTER
MOVES ACROSS THE AREA DRAGGING THE SURFACE FRONTAL BOUNDARY ALONG
WITH IT. EXPECT STORMS TO INITIATE AGAIN NEAR THE SURFACE
CONVERGENT AREA IN THE VICINITY OF THE FRONTAL BOUNDARY AND PRE-
FRONTAL TROUGH. EXPECT GREATER STORM COVERAGE ALONG THE SOUTHERN
AND EASTERN PORTIONS OF THE FORECAST AREA WITH A GREATER
POSSIBILITY OF SOME STORMS BECOMING SEVERE WITH GREATER ASSISTANCE
FROM THE TAIL END OF THE STRONGER SHORT WAVE TROUGH ALOFT MOVING
EAST OF THE ROCKIES AND ACROSS THE NORTHERN PLAINS LATE IN THE
DAY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 205 PM MDT MON JUL 8 2013

TUESDAY NIGHT...BEST CHANCE FOR THUNDERSTORMS WILL REMAIN
ALONG/AHEAD OF SURFACE TROUGH DURING THE EVENING...WHERE BEST
SURFACE CONVERGENCE/LARGE SCALE SUPPORT WILL BE.
SHOWERS/THUNDERSTORMS MAY REDEVELOP LATE AS A COLD FRONT DROPS
SOUTH ACROSS THE CWA. MODELS NEVER REALLY INITIATE MUCH WITH THIS
OVERNIGHT FEATURE OVER OUR CWA. THERE IS DECENT ELEVATED CAPE
BUILDING BACK INTO THE AREA WITH THIS FRONT FROM THE NORTH AND
DECENT SUPPORT FOR AT LEAST ISOLATED THUNDERSTORMS. I WENT AHEAD
AND KEPT 20 POPS LINGERING THROUGH MOST OF THE NIGHT TO ACCOUNT
FOR THIS.

WEDNESDAY-WEDNESDAY NIGHT...EASTERLY FLOW KEEPS HIGH TD VALUES IN
PLACE WITH SOME WEAK INSTABILITY HOWEVER BEST FORCING/INSTABILITY
WILL BE SOUTH OUR OUR CWA ALONG FRONTAL ZONE...SO I CONSIDERED
REMOVING POPS FROM NORTHERN PART OF CWA. MODELS ARE STILL SHOWING
SOME POST FRONTAL SHOWERS/THUNDERSTORMS DEVELOPING ALONG ELEVATED
FRONTAL ZONE FURTHER NORTH...SO I TRIMMED POPS TO 30 ALONG IN
CLOSE PROXIMITY TO BEST SURFACE CONVERGENCE IN SOUTHERN CWA AND
ONLY INCLUDED SLIGHT CHANCE POPS ELSEWHERE. A COOLER AIRMASS
NORTH OF FRONT OVER OUR CWA WILL SUPPORT HIGH TEMPS NEAR NORMAL IN
THE UPPER 80S/AROUND 90F FOR MOST LOCATIONS. IN THE FAR SOUTH
(DEPENDING ON CLOUD COVER) WE COULD SEE TEMPS A LITTLE WARMER.

THURSDAY-FRIDAY...H5 RIDGE STRENGTHENS AND AMPLIFIES ACROSS THE
INTER-MOUNTAIN WEST/NORTHERN PLAINS SHIFTING THE MAIN STORM TRACK
WELL NORTH. THERE ARE STILL A FEW WEAK SHORTWAVE TROUGHS ROTATING
AROUND WESTERN EXTENT OF RIDGE...HOWEVER DUE TO STRONGER
SUBSIDENCE AND DRIER AIR IT IS GOING TO BE HARD TO INITIATE
THUNDERSTORMS WITH THESE FEATURES OVER OUR CWA. I COULDNT RULE OUT
AN ISOLATED THUNDERSTORM DEVELOPING OVER HIGHER TERRAIN IN
COLORADO AND SNEAKING INTO OUR FAR WESTERN CWA FRI
AFTERNOON/EVENING SO I KEPT MENTION IN PLACE FOR THOSE LOCATIONS.
CONSIDERING THE RISING HEIGHTS AND WARMING AIRMASS WE SHOULD SEE A
RETURN TO 100F TEMPS ACROSS THE AREA...WITH NEAR RECORD VALUES NOT
OUT OF THE QUESTION.

SATURDAY-MONDAY...H5 RIDGE BEGINS TO BREAK DOWN ALLOWING STORM TRACK
TO SHIFT SOUTH INTO A MORE FAVORABLE PATTERN TO ALLOW SHORTWAVE
TROUGHS TO PASS WITHIN VICINITY OF CWA. TIMING OF THESE FEATURES IS
TOUGH AT THIS RANGE...AND SMALLER SCALE SURFACE FEATURES (FRONTS/DRY
LINES/TROUGH AXIS) ARE HARD TO PIN DOWN. I DECIDED TO LIMIT POPS
TO SLIGHT CHANCE (20) CATEGORY IN THE AFTERNOON/EVENING PERIODS
DURING CLIMATOLOGICALLY FAVORED PERIODS AS A CONSERVATIVE FIRST
GUESS...DUE TO UNCERTAINTY REGARDING LOCATION OF
INITIATION/COVERAGE. TEMPS SHOULD BEGIN TO COOL SUNDAY AND MONDAY
WITH LOWERING HEIGHTS ALOFT...WITH HIGHS RETURNING TO NEAR
SEASONAL NORMS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 541 PM MDT MON JUL 8 2013

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. MODELS HAVING
DIFFICULTY RESOLVING COMPLICATED/SMALL SCALE SURFACE PATTERN.
NUMEROUS BOUNDARIES PER 88D AND SURFACE ANALYSIS ARE DRAPED OVER
AND NEAR THE FORECAST AREA. SOME THUNDERSTORM DEVELOPMENT HAS
OCCURRED MAINLY NEAR AND TO THE WEST OF KGLD. SINCE SPOTTY
COVERAGE RIGHT NOW AND UNSURE HOW THINGS WILL DEVELOP PER REALITY
AND LATEST MODEL DATA...CHOSE TO ONLY PUT VCTS AT BOTH SITES BUT
AT THIS TIME IT LOOKS LIKE KGLD HAS THE BEST CHANCE OF HAVING
THUNDERSTORMS AFFECT IT.

OTHERWISE LIGHT WINDS DUE TO THE NUMEROUS BOUNDARIES WILL BEGIN
THE PERIOD WITH A SHIFT TO THE WEST AND THEN NORTH AS A PREFRONTAL
TROUGH AND FRONT MOVE THROUGH THE AREA. AT THIS TIME...THUNDERSTORMS
LOOK TO STAY EAST OF EACH SITE AT THE END OF THE PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...LOCKHART
LONG TERM...DR
AVIATION...BULLER
Hazardous weather outlook, Jul 8, 11:07 AM CST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1107 AM MDT MON JUL 8 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1107 AM MDT MON JUL 8 2013 /1207 PM CDT MON JUL 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE
CENTRAL HIGH PLAINS REGION THIS AFTERNOON AND EVENING. SOME
STORMS NORTH OF A BENKELMAN NEBRASKA TO NORTON KANSAS LINE MAY
BECOME MARGINALLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY
AFTERNOON AND EVENING ACROSS THE CENTRAL HIGH PLAINS REGION. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 8, 3:17 PM CST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
317 PM MDT MON JUL 8 2013

COZ091-082145-
KIT CARSON COUNTY-
317 PM MDT MON JUL 8 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF SEIBERT...MOVING EAST AT 25
MPH.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3928 10304 3926 10255 3904 10258 3910 10306
TIME...MOT...LOC 2117Z 276DEG 21KT 3918 10292

THEDE
Special weather statement, Jul 8, 6:15 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT MON JUL 8 2013

COZ092-090045-
CHEYENNE COUNTY-
615 PM MDT MON JUL 8 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF SHERIDAN LAKE...OR 15 MILES
SOUTH OF ARAPAHOE...MOVING NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3863 10229 3880 10212 3877 10204 3861 10204
      3861 10205
TIME...MOT...LOC 0016Z 225DEG 14KT 3864 10213

THEDE

The radar

The Goodland radar (KGLD), 128 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red Willow

When
July 8, 8:25 PM CST
Where
Red Willow County, 2.19 mi W of Mc Cook
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.198, -100.662

A large metal industrial building oriented east-west lost its roof and the south wall by an intense thunderstorm downburst. The roof debris was blown to the north, with pieces thrown onto Hwy 34. Time of damage is estimated from a nearby wind gust at the McCook airport and by Doppler radar.

Thunderstorm Wind, Red Willow

When
July 8, 8:26 PM CST
Where
Red Willow County, Mc Cook
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.200, -100.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454188, 454189.